Alert archive / Ohio / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Wilmington, OH

May 18, 2001Hocking County, Pickaway County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 18, 2001, 3:29 PM EDT for Hocking County, Pickaway County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 3:29 PM EDT (19:29 UTC)
Expired
May 18, 2001, 6:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Hocking County, OH, Pickaway County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 181934
FFWILN
OHC073-129-182230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PICKAWAY COUNTY IN CENTRAL OHIO...
  HOCKING COUNTY IN CENTRAL OHIO...

* UNTIL 630 PM EDT...

* 1 TO 2 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA OVER THE 
LAST TWO HOURS. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE 
THROUGH EARLY EVENING. THIS RAIN IS FALLING ON TOP OF ALREADY 
SATURATED GROUND...WHICH WILL AGGRAVATE ANY PROBLEMS.  

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  LOGAN...
  COMMERCIAL POINT...
  LAURELVILLE...
  SOUTH BLOOMFIELD...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUNDX.

$$
SEW/JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:35 PM EDT, 54 minutes earlier.

Area forecast discussion, May 18, 2:35 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT FRI MAY 18 2001

LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EXTREME SE
MI...EXTREME NW OHIO...SOUTHWEST INTO CNTRL INDIANA...THEN INTO S
CNTRL IL.  A WEAK SFC LOW WAS NOTED ACRS SW OHIO WITH ANOTHER WEAK
SFC LOW DEVELOPING ACRS S CNTRL IL.

MODELS ARE NOT IN TOO MUCH DISAGREEMENT REGARDING THE NXT 48 HOURS.
WILL LEAN TOWARD AN ETA/AVN BLEND.

MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FLOODING/FLASH
FLOODING.  KILN RADAR CONTINUES TO SHOW SHOWERS/THUNDERSTORMS
PRODUCING HEAVY RAIN ACRS SRN OHIO.  THIS IS IN RESPONSE TO A VERY
MOIST AND UNSTABLE AIRMASS.  PW/S WILL CONTINUE TO BE HIGH...AROUND
1.7 INCHES ACRS SRN OHIO...SE INDIANA AND NRN KY THROUGH TONIGHT.
CURRENT ROUND OF SHOWERS/STORMS WILL PUSH INTO S CNTRL OHIO/NRN KY
THROUGH THE REMAINDER OF THE AFTN.  FOR THIS EVENING INTO
TONIGHT...THE SECOND SFC LOW PRESSURE OVER S CNTRL IL...IN
CONJUNCTION WITH AN UPR LVL S/WV ABOVE...WILL BRING ANOTHER ROUND OF
SHOWERS/STORMS TO THE SRN CWFA.  THUS...WILL CONTINUE A FF WATCH IN
THIS REGION.  FOR THE NRN CWFA...FRONTAL BOUNDARY WILL GRADUALLY SAG
SOUTH AND EAST THERE OVERNIGHT.  INSTABILITY/LOW LVL
CONVERGENCE/PCPN EFFICIENCY WILL NOT BE AS GREAT AS THE SRN CWFA.
THUS...WILL CANCEL FF WATCH THERE (INCLUDING DAYTON...COLUMBUS AND
WAPAKONETA).  AREAS OF FOG WILL BE MENTIONED DUE TO SO MUCH MSTR ON
THE GROUND.

FOR SATURDAY...CLEARING WILL GRADUALLY TAKE PLACE FROM NORTH TO
SOUTH.  WILL CARRY POPS DURING THE MORNING FOR CVG EASTWARD INTO PMH.
SOUTH OF THE RIVER...WILL CARRY POPS INTO EARLY AFTN.

BY SATURDAY NIGHT...UPR LVL FLOW BECOMES MORE ANTICYCLONIC.  SFC
HIGH PRESSURE RIDGING ALSO TAKES PLACE.  WILL GO MOSTLY CLEAR NRN
AREAS WITH PARTLY CLOUDY/CLEARING SOUTH.  FOG COULD AGAIN BE A
PROBLEM SATURDAY NIGHT OVER THE SOUTH...DEPENDENT ON WHEN THE
CLEARING/DRYING TAKES PLACE.

ON SUNDAY...INCREASING SOUTH TO SOUTHWEST RETURN FLOW IN RESPONSE TO
A DIGGING S/WV INTO THE NRN PLAINS STATES WILL ALLOW TEMPS TO WARM
BACK TO AROUND 80.  SKIES SHOULD REMAIN PARTLY CLOUDY.

.ILN...FLASH FLOOD WATCH UNTIL 8 AM EDT SAT FOR
       INZ066-073>075-080-
       KYZ089>100-
       OHZ070>074-077>082-088

HICKMAN

In the hours before

Special weather statement, May 18, 11:00 AM EDT, 4 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001

A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT.  SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT.  WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70.  THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING.  HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

HICKMAN
Local storm report, May 18, 12:00 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....|

1130 AM    PORTSMOUTH                OH   FLASH FLOODS
05/18/01   SCIOTO                         MOST CITY STREETS ARE
                                          FLOODED.

SAM
Local storm report, May 18, 1:17 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0105 PM    SABINA                    OH   0.75 INCH HAIL
05/18/01   CLINTON
Local storm report, May 18, 2:18 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
218 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    COUNTYWIDE                OH   FLOOD
05/18/01   CLINTON                        STREETS FLOODED COUNTYWIDE

0110 PM    WASHINGTON COURT HOUSE    OH   FLOOD
05/18/01   FAYETTE                        CITY STREETS FLOODED

JWC
Local storm report, May 18, 2:31 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
231 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....a

0220 PM    CHILLICOTHE               OH   FLOOD
05/18/01   ROSS                           ROADS FLOODED

JWC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:53 PM EDTSevere Thunderstorm WarningILNClinton, Fayette52 min
May 18, 1:00 PM EDTSevere Thunderstorm WarningILNButler45 min
May 18, 2:07 PM EDTFlash Flood WarningILNRoss3 hr
May 18, 3:13 PM EDTFlash Flood WarningILNClinton, Fayette3 hr
May 18, 3:28 PM EDTSevere Thunderstorm WarningILNRoss62 min
May 18, 3:37 PM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
May 18, 4:08 PM EDTFlash Flood WarningILNPike, Scioto3 hr
May 18, 4:54 PM EDTFlash Flood WarningILNRoss2 hr
May 18, 4:58 PM EDTSevere Thunderstorm WarningILNPike32 min
May 18, 6:45 PM EDTFlash Flood WarningILNAdams, Scioto2 hr

Nearby

Flash Flood Warnings in Ohio, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.